Clinical Presentation Of Hit In Hd Patients

The diagnosis of HIT and respective management decisions should be primarily based on clinical criteria (Lewis et al., 1997). A further consideration in HD patients is that the procedure of HD itself is associated with a relative decrease in platelet count, even when so-called biocompatible dialyzer membranes are used (Beijering et al., 1997; Schmitt et al., 1987). Furthermore, the fall in platelet count in HD patients developing HIT may be only moderate (Matsuo et al., 1997).

The occurrence of fibrin formation, or even frank clotting of the extracorpor-eal circuit despite apparent sufficient anticoagulation, should lead to suspicion of possible HIT (Koide et al., 1995). One of the most serious complications, occlusion of vascular access (the "Achilles' heel" of HD), may also indicate HIT, and it has been described for both native fistulae as well as prosthetic grafts (Hall et al., 1992; Laster et al., 1989). However, whereas vascular access thrombosis frequently occurs in HD patients, it appears questionable whether HIT increases the risk of this complication (Carrier et al., 2006; Chang and Parikh, 2006; Nakamoto et al., 2005; O'Shea et al., 2002; Palomo et al., 2005).

The occurrence of an anaphylactoid reaction, sometimes termed an "acute systemic reaction," upon initiating HD with UFH or LMWH is a sign of possible acute HIT (Hartman et al., 2006), and represents systemic manifestations of rapid platelet activation (see Chapter 2). Symptoms and signs include fever, chills, tachycardia, and dyspnea, sometimes mimicking pulmonary embolism ("pseudo-pulmonary embolism").

Severe skin necrosis, even in the presence of normal platelet counts, has been reported in association with the presence of HIT antibodies in patients after both short- and long-term HD (Bredlich et al., 1997; Leblanc et al., 1994).

Recently, data have been reported concerning the impact of elevated absor-bance in the anti-PF4/heparin enzyme(-linked) immuno(sorbent)assay (EIA, or ELISA) test below the threshold permitting serologic diagnosis of HIT on cardiovascular outcome in HD patients (Peña de la Vega et al., 2005). Absorbance values in the EIA of 57 patients were ranked in tertiles. Patients then were followed for a median of 798 days. After risk adjustment, patients in the highest tertile (still below the threshold of HIT positivity) had a 2.47-fold greater risk (p = 0.03) of all-cause mortality and a 4.14-fold greater risk of cardiovascular mortality (p = 0.02) compared to the lower tertiles. Further studies are necessary to confirm this finding and to clarify if it is a mere epiphenomenon, e.g., of endothelial damage or, in contrast, represents a causal role of heparin-dependent antibodies for the poor cardiovascular outcome of HD patients. In the latter case, antibody levels might be worthwhile to be measured on a regular basis in HD patients (Chang and Parikh, 2006), although the crucial issue of whether benefit would result from substituting heparin with alternative anticoagulants for HD would remain unresolved.

Rarely, patients can develop HIT after years of regular long-term maintenance HD. Tholl et al. (1997) reported a patient who developed HIT following surgery after 9 yr of long-term intermittent HD performed with UFH. In this patient, an anaphylactic reaction to heparin, accompanied by a platelet count fall, led to the diagnosis of HIT. It is possible that the surgery itself contributed to HIT antibody formation, as the highest reported rates of HIT are in postoperative patients receiving UFH (see Chapter 3).

Unfortunately, HD complications associated with HIT are not very specific. Thus, the clinician must consider other factors that could compromise patency of the extracorporeal circuit (e.g., low blood flow, high ultrafiltration rate, excess turbulence within the circuit, or foam formation with blood-air interfaces in the drip chambers). The quality of the vascular access plays a crucial role in this. Other patient-related factors include low arterial blood pressure, high hematocrit, and the need for intradialytic blood transfusion or lipid infusion (Hertel et al., 2001). In addition to insufficient anticoagulation, these factors should be ruled out first as the underlying causes of clotting within the extracorporeal circuit. Given the long-term implications of labeling HD patients as having HIT, laboratory testing for HIT antibodies should only be performed when HIT is clinically suspected (O'Shea et al., 2003).

0 0

Post a comment